Carboplatin/ Gemcitabine: Hello ladies I want to... - My Ovacome

My Ovacome

15,784 members18,347 posts

Carboplatin/ Gemcitabine

Duskygem profile image

Hello ladies I want to share my experience of carbo/gem and ask if you have had similar experiences or if you can shed some light on the problems I have had.

I had the first gem/carbo last Thursday. I was fine at first but by Sunday I had excruciating abdominal pain. I rang the oncology triage on the Monday, they advised me to go to A&E.

I spent 8 hours at A&E, had blood tests and X-ray. The blood test showed CRP of 105, X-ray showed what the doctor thought was faeces in the lower bowel on left side. Dr thought it was diverticulitis and gave me pain killers to take home.

I would be surprised if I have diverticulitis as I have had many CT scans the last one was on 7 March this year. The radiologists at my local hospital are very thorough and have picked up on the minutest changes but they have never flagged up diverticulitis, furthermore, I don’t usually have abdominal pain.

I had the day 8 dose of gemcitabine today, within an hour or so of taking the steroids needed before treatment the pain eased. I saw an oncology registrar today, she examined my tummy and said it was nice and soft. She prescribed laxatives

, co codamol and orimorph. I have an appointment with my consultant on 3 May.

My question is has anyone had a similar experience and what could have caused it? I think it is linked to the chemo.

I was disappointed to note today that my ca125 has risen since the first dose of carbo/gem - it was 362 before treatment started and it is now 422. This is my third line chemo. In the past my ca125 has always dropped after the first chemo infusion. Has this happened to any of you lovely ladies?

Final note, the last time I posted it was about my PIP application, just to say that it has been awarded at the enhanced rate. My onc issued a Ds1500.

Thank you ladies

Best wishes

Christine

10 Replies

Hi. I haven’t had that chemo regime so can’t help there. You probably realize this but the codeine and other narcotic painkillers are constipating so you need to take senna or something to counteract them. It’s interesting that the steroids helped with the pain. I wouldn’t let it go if it comes back. Also I know CA125 can go up at the beginning with caelyx so maybe it does with gemzar as well. Or whatever was causing pain could be the cause. I hope it comes down soon!

Duskygem profile image
Duskygem in reply to delia2

Thanks Delia, I am a bit more comfortable today thank goodness

Kindest regards

Christine x

Hi, I did suffer from constipation. I was told to start the day before treatment to take one colace in the morning and drink 4 ounces of apple juice, 4 ounces of prune juice together -heat it up and drink at night. If I go two days without a bowel movement then take Metamucil. It has worked for me!

Duskygem profile image
Duskygem in reply to Miriamn57

Thanks Miriam that’s good to knowKind regards

Christine x

Hi Christine, I was on Carbo/Gem from March 2021 every 3 weeks till Nov 2021 & I am still on Gem on its own. I never had abdominal pain I just suffer with dreadful heartburn & indigestion for about 4 days after. I have an ostomy bag & find that my bowel movements are not the best for about 2/3 days so I take Movicol to help so hopefully the laxatives you were given will help you. I don't ask what my Ca 125 is because I did once & then got upset because it had risen. I figure that if I ask I will worry too much & I know that my team are keeping a close eye on me. The good news is the Carbo /Gem is continuing to shrink the remaining node so I am not complaining & hopefully it is working for you too 🤞. Good luck in May when you meet your consultant X

Duskygem profile image
Duskygem in reply to Tulips66

Thank you Tulips66 I am so pleased the treatment is working for you it makes the unpleasant side effects easier to tolerate. I still feel unwell the lower abdominal pain has lessened but the area over my stomach and liver is sore and swollen. I find it difficult to digest food and because that adds to my discomfort I am not eating much. I hope this all settles down for me and I can go forward with treatment like you have. Best wishes

Christine

Tulips66 profile image
Tulips66 in reply to Duskygem

Hopefully they will get you sorted soon because if you are not able to eat properly & you start losing weight it will make you weaker & it will be harder to get through the chemo. Maybe your oncologist might decide to put you on a different chemo if your not tolerating carbo/gem. Let me know how your getting on 🌼

Duskygem profile image
Duskygem in reply to Tulips66

Thank you Feeling a bit better today and managed to eat a bread roll and an orange without pain xx

Cher96 profile image
Cher96 in reply to Duskygem

Hi DuskygemI have been experiencing similar side effects on gemcitabine. I’m not on gem/carbo just gem alone with steroids. I have stomach pains and my ca125 has risen. I’m trying to avoid a blockage so my oncologist has put me on miralax, ducolax, and protonix for the heartburn. They say a low fiber diet is helpful even if it is counterintuitive. I don’t understand that at all. I must say my belly feels better when I don’t eat too much, so I try to have tiny meals. Soup and mushy food, eggs, and ice cream seem to go down best. I’m gradually increasing my food consumption. I’ve had lots of chemo and this one seems to be the most difficult effecting my blood as well and making me very tired. Hopefully it’s working and reducing these nodules so we can have some lovely spring days ahead. Please keep me posted as to how you are doing. It’s good to talk to someone who’s having a similar response.

Cher 96 (Joan)

If the steroids eased your pain it seems to suggest that the pain was a result of inflammation. Inflammation can also cause a rise in CA125 that is unrelated to cancer. It it certainly seems plausible to me that the toxicity of the chemo could cause inflammation, or there could be other explanation that aren’t necessarily a cause for concern. I am a nurse, but not a doctor, so of course you will want to discuss it with your doc.

You may also like...